How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 5934
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
Type Your Medical Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

I went to the emergency room thursday because i had black stool

This answer was rated:

I went to the emergency room thursday because i had black stool and stomach problems. the doctor ordered several tests and said the lining of my stomach had been stripped out and i had the beginnings of an ulcer. he said to take prilosec and pepto-bismal and not to eat spicy or greasy foods. today my stool was completely black. i looked on the internet and it said that pepto was an NSAID, which could have caused the excess bleeding. the doctor didn't seem like he cared too much and didn't even prescribe an antibiotic for H. Pylori. I can feel an ulcer in my stomach and possibly my colon. i feel very weak. no one told me the results of the test and didn't do an endoscope although they did do a ultrasound of some of my organs but only on one side and not towards my colon or large intestine where it hurts the most. i was wondering if i should go back to the emergency room again or do something different?
Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

In the emergency, for Melena (black tarry stools) they only perform basic tests like a full blood count to see the degree of blood loss and whether there is any need for blood transfusions (if Hb < 7 g/dL) or supplements to improve the hemoglobin (if between 7-10 g/dL). Other than that the stool is sent for routine examination to see if it is really altered blood from the stomach that is causing the melena (black tarry stool).
Pepto bismol is actually an ant acid, it contains bismuth salicylate and is used to protect the stomach lining and yes, it can cause black stool by giving stool a black color owing to its contents not by harming the stomach or causing an Upper GI bleed.
Going to the emergency is your decision but I do not think it will be of much help then it was last time since, they will follow their protocols and prescribe the same treatment again.
Ulcers in the large gut are rare and they do not cause black tarry stools. Black tarry stools is a sign of upper GI bleeds.
However, you can urge them to get you an early with a Gastroenterologist so that an Upper GI endoscopy (indicated in your case) can be done and tests for H pylori can be ordered. Once the tests show presence of H pylori you can be prescribed the triple regimen to eradicate the H pylori.
If you think you are having too much of black tarry stools and stomach symptoms like pain that is out of proportion, then you can go the ER for a re-evaluation.
Hope this helps.
Please do leave a positive rating for the service if satisfied.
If you have more queries then reply back.
Customer: replied 3 years ago.

salicylate i read, is an NSAID and pepto-bismal has never caused me to have black stool stool is the same black color that it was before i started using the pepto there is just more of it which i thought would only mean that i am bleeding more. i am also feeling very tired which i read is a symptom of bleeding. i am in the u.s. and i don't have any insurance and i don't have a primary care physician so i don't really know where to go. the hospital that i went to has financial assistance which i may or may not be able to get. my main concern is that i will bleed out and die or that it might be a perforated ulcer. should i go back to the emergency room or just wait and get a referral to a gastroenterologist sometime later this week. and i don't know if i should keep taking the pepto if it is just going to cause me to bleed more.

Thanks for the reply.
You are right, fatigue is a symptom of anemia and blood loss. If you are concerned about the pepto bismol you can with hold its use. If the hospital's ER is providing financial assistance then its best to go there to alleviate your concerns since stress aggravates these conditions. Also, during this visit you should ask the ER to get you an allointment with a gastroenterologist at the earliest.
Leave a positive feedback if this helped.
Reply back for more queries.
Dr Uzair and 4 other Medical Specialists are ready to help you

Related Medical Questions